EconPapers    
Economics at your fingertips  
 

Axiomatic analysis of liability problems with rooted-tree networks in tort law

Takayuki Oishi (), Gerard van der Laan and René van den Brink ()
Additional contact information
Takayuki Oishi: Meiji Gakuin University
René van den Brink: VU University

Economic Theory, 2023, vol. 75, issue 1, No 9, 229-258

Abstract: Abstract We analyze a legal situation in which a plaintiff suffers the total damage of the cumulative injury that is caused by multiple sequences of tortfeasors’ wrongful acts. This liability situation is modeled by a tuple consisting of a rooted-tree network of causation of the injury, and a list of marginal damages. The problem is to determine how to share the total damage among the tortfeasors in such situations. A rule is a mapping that associates with each liability problem a list of payments to be made by the tortfeasors to pay for the plaintiff’s harm. We axiomatize two rules that are obtained as the Nucleolus and the Shapley value, respectively, of a coalitional game with tortfeasors as players. The axioms involved in these axiomatizations are derived from the legal concept of tort law.

Keywords: Liability problems; Rooted-tree networks; Tort law; Axiomatizations; Nucleolus; Shapley value (search for similar items in EconPapers)
JEL-codes: C71 D63 K13 K49 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://link.springer.com/10.1007/s00199-021-01399-w Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joecth:v:75:y:2023:i:1:d:10.1007_s00199-021-01399-w

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/199/PS2

DOI: 10.1007/s00199-021-01399-w

Access Statistics for this article

Economic Theory is currently edited by Nichoals Yanneils

More articles in Economic Theory from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:joecth:v:75:y:2023:i:1:d:10.1007_s00199-021-01399-w